Interaction Between Lithium, Imitrex And Ketorolac

In our latest question and answer, the pharmacist discusses the interaction between ketorolac, Imitrex and lithium.

Question

I take 300 mg of lithium carbonate at night. I have had a horrible migraine for two days know. The doctor gave me Imitrex and ketorolac to use. I see that there can be major interactions. Is my dose of lithium low enough to take the other pills?

Asked by Jen On Jun 04, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jun 05, 2019
Variety Of White Pills On White Background With Text - Lithium With Ketorolac With Imitrex Interaction

Overview

There are actually a few interactions that are of potential concern here. Specifically:

  • NSAIDs (non-steroidal anti-inflammatory drugs), like ketorolac, can decrease lithium clearance, increasing concentrations of the drug and the risk of side effects.
  • Imitrex and lithium have serotonergic (i.e. serotonin) effects. Taking both increases the risk of a rare, but serious, medical condition known as serotonin syndrome.

I discuss both of these interactions in the next section.

Now, the risk of these potentially significant interactions occurring is generally low, since serotonin syndrome is uncommon and studies show that it is the long-term use of NSAIDs that can decrease lithium metabolism.

In your case, taking Imitrex and ketorolac only on an 'as-needed' basis should make them safer to use than if you were going to be using them consistently.

Nevertheless, the interactions are certainly good to know about and be aware of.


NSAIDs With Lithium

NSAID On Green Chalkboard Stock Image

As stated, NSAIDs, like ketorolac, can decrease the clearance of lithium.[1]

The prescribing information for lithium products describes this potential interaction specifically:

NSAID decrease renal blood flow, resulting in decreased renal clearance and increased serum lithium concentrations.
Lithium Carbonate Prescribing Information

One study, in particular, evaluated the effect that Celebrex (celecoxib), a prescription NSAID, had on lithium levels.

In individuals taking lithium 450 twice daily with celecoxib 200 mg twice daily, plasma (i.e. blood) levels of lithium were, on average, 17% higher than in those taking lithium alone.[2]

Lithium is somewhat notorious for being a 'narrow therapeutic index drug' and increasing concentrations of the drug can certainly increase the risk of lithium-based side effects. These side effects include:[3]

  • Nausea
  • Vomiting
  • Diarrhea
  • Weight loss (or gain)
  • Taste disturbances
  • Increased sweating
  • Tremors
  • Restlessness
  • Cardiac abnormalities
  • Increased urination

It should be said that the study referenced above made a point of saying that increased lithium levels developed over 5 to 10 days after adding an NSAID, and returned to 'normal' levels within 7 days of stopping the NSAID.

If you are taking ketorolac 'as needed', and not on a consistent basis, the risk of increased lithium concentrations should be significantly lower than if you were to take it every day.

However, if you do take ketorolac while on lithium, be aware of some of the side effects listed and discuss them with your doctor should any occur.


Lithium With Imitrex

White Box With Blister Pills With Text - Migraine Medicine - Stock Image

Lithium has a complex mechanism of action but is known to have serotonergic effects.[4]

Among its many actions, it increases the synthesis of serotonin, and may also likely enhance the release of serotonin in the central nervous system.

Imitrex acts as a serotonin agonist at certain receptors (5-HT1D), which causes vasoconstriction (i.e. shrinks blood vessels) and decreases inflammation, helping to relieve migraine headaches.[5]

The prescribing information for both Imitrex and lithium warn of serotonin syndrome, a rare, but serious medical conditions that can occur from an excess of serotonin in the brain.

The following is from the prescribing information for Imitrex:

Serotonin syndrome may occur with IMITREX tablets, particularly during coadministration with selective serotonin reuptake inhibitors (SSRIs), serotonin norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants (TCAs), and MAO inhibitor
Imitrex Prescribing Information

The risk of serotonin syndrome in most people is relatively low but is increased in those taking more than one serotonergic drug.

The symptoms of serotonin syndrome include:[6]

  • Agitation
  • Confusion
  • Increased sweating
  • Tremors
  • Increased blood pressure
  • Sweating
  • Feeling of warmth
  • Nausea
  • Vomiting
  • Overactive reflexes

Serotonin syndrome is a serious medical condition and requires immediate medical attention if it occurs.

Just like ketorolac, Imitrex is used as an 'as needed' medication and isn't taken consistently.

The overall risk of serotonin syndrome occurring in your situation is likely to be low, but again, is good to be aware of.


Final Words

The interactions I have discussed in this answer are potentially serious and important to be aware of.

They wouldn't be considered common or especially likely to occur based on how you are taking all three drugs (ketorolac, Imitrex and lithium) but be sure to discuss any concerns you have with your doctor, especially if you experience any of the symptoms described.


Summary

There are few potential interactions to be aware of between lithium, Imitrex and ketorolac. NSAIDs, like ketorolac, can increase lithium concentrations in the blood, increasing the risk of the side effects. Additionally, there is an increased risk of serotonin syndrome when lithium is taken with Imitrex.

References
  1. ^ Lithium Prescribing Information. AccessFDA
  2. ^ Lithium interaction with the cyclooxygenase 2 inhibitors rofecoxib and celecoxib and other nonsteroidal anti-inflammatory drugs. PubMed
  3. ^ Lithium side effects and toxicity: prevalence and management strategies. PubMed
  4. ^ Lithium and serotonin function: implications for the serotonin hypothesis of depression. PubChem
  5. ^ Imitrex Prescribing Information. AccessFDA
  6. ^ Recognition and treatment of serotonin syndrome. PubMed

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions